Bell's Palsy Associated with Linezolid Therapy: Case Report and Review of Neuropathic Adverse Events

    loading  Checking for direct PDF access through Ovid

Abstract

Bell's palsy is one of the most common neurologic disorders affecting the seventh cranial nerve. Several disease states have been associated with facial paralysis. Drugs, however, have been rarely implicated as an etiology. We describe a 49-year-old man who developed peripheral facial paralysis after 3 weeks of linezolid therapy, along with recurrence of symptoms on rechallenge. He had insulin-dependent diabetes mellitus and a longstanding history of bilateral diabetes-related foot problems. After hospitalization, debridement, and vancomycin therapy for methicillin-resistant Staphylococcus aureus osteomyelitis, the patient was discharged to home with oral linezolid therapy. On day 23 of linezolid therapy, he developed signs and symptoms that were consistent with Bell's palsy. Linezolid was discontinued; the Bell's palsy gradually improved, with complete resolution occurring at month 3. On rechallenge with linezolid for recurrent osteomyelitis, the patient developed a second episode of Bell's palsy within a similar time frame as in the first episode. Assessment of causality using the Naranjo adverse drug reaction probability scale revealed a probable relationship between this adverse drug event and linezolid therapy. Clinicians should be aware that Bell's palsy may be another neuropathic adverse effect associated with linezolid.

Related Topics

    loading  Loading Related Articles